View Full Version : Has anyone actually stayed on Intuniv?


Snoopy10
04-25-17, 08:32 AM
Is anyone still on Intuniv? I've been taking it for a week. The first few days I felt calmer and the first night I slept better but now I no longer feel calmer and actually have worse insomnia.

The one good thing is it is cancelling out some side effects of Adderall. I sweat less and get less winded when I run. My appetite is also better and I am eating more which means I bonk less.

I'm only on 1mg still because I'm trying to go up slowly or even stay on a low dose.

I'm just wondering if anyone actually has stayed on this med because all the posts make it seem like people tried it and stopped.

namazu
04-25-17, 11:20 AM
You may know this already, but for people who don't: Intuniv is guanfacine, not clonidine (which is sold as Kapvay for ADHD and Catapres for blood pressure).

They are related drugs, with similar effects and side effects, but they're not identical.

For what it's worth, I have been taking clonidine for the past 7-ish years.

It helps me with physical restlessness more than anything else. I used to have what would probably be called "restless leg syndrome" if not for the fact that I was already diagnosed with ADHD, and the clonidine takes the edge off of it (which helps me -- and my spouse -- sleep at night). It may help a bit with impulsivity, but not as much as physical restlessness.

I don't find that clonidine does much for focus/distractibility, nor does it do much for blood pressure.

I don't think it's caused me any noticeable side effects, but I take other meds for various conditions, so it can be hard to tell. For some people, these meds (both clonidine and guanfacine) cause sedation or lower blood pressure (which is OK if your BP was high to begin with, but not so great if it makes you feel light-headed).

Snoopy10
04-25-17, 11:34 PM
Maybe I should try Clonidine. I gave up on the Intuniv. Something was good about it but my anxiety kept increasing and sleep was non-existent. I never made it up to 2mg, I could still try but I'm impatient...(shocker).

Snoopy10
04-28-17, 11:46 AM
I'm trying the 2mg Intuniv. Will update if it ends up helping.

Snoopy10
05-18-17, 06:51 PM
Quick follow up, I stayed on the 2mg Intuniv for about 2 weeks. It does work. I felt like time was kind of slowing down, I wasn't always rushing and I was early to appointments. It was great. Unfortunately the side effects outweighed the benefits for me. I got insomnia, felt nauseous, became very dehydrated and the skin on my face started to get peely. I also had a chest tightness but I do not know if that was related. So I stopped taking it. There you have it.

Exuberantfrost
07-21-17, 01:43 PM
Quick follow up, I stayed on the 2mg Intuniv for about 2 weeks. It does work. I felt like time was kind of slowing down, I wasn't always rushing and I was early to appointments. It was great. Unfortunately the side effects outweighed the benefits for me. I got insomnia, felt nauseous, became very dehydrated and the skin on my face started to get peely. I also had a chest tightness but I do not know if that was related. So I stopped taking it. There you have it.

Another person comfirming you're own thought/theory about if people always quit taking Guanfacine. Well, I'll most likely join the "club" soon, since I do feel that even though Guanfacine is superior to any other medication I've tried, In terms of treating anxiety. It knocks me to floor with exhaustion, tiredness and dizzines. I feel like an old and weak when I'm on it.

PoppnNSailinMan
06-06-18, 04:17 PM
I started taking Intuniv about a week ago and wanted to describe my experience with it so far.

My doctor put me on Vyvanse almost 10 months ago and also gave me a prescription for Intuniv (1 mg per day) at the same time. I can't remember in detail what he told me about the Intuniv at the time, but my understanding was that he thought that it would lessen some of the potential side effects of being on a stimulant again since I had experienced quite a few side effects when I had previously been on Ritalin.

But I was a little reluctant to start two new meds at the same time and a little unclear about what kind of side effects the Intuniv might help to mitigate, so I decided not to take it. Nevertheless, I still ended up with a two months supply of Intuniv before my doctor stopped prescribing it after I told him that I wasn't using it.

Then a little over two months ago, my doctor raised my Vyvanse from 40 mg to 50 mg and I started to notice the last few weeks that my resting heart rate was up, mostly in the afternoon and into the evening. It was often somewhere in the 90s, e.g. 93, 94, 98. Occasionally, it was even a little higher, e.g. 101 or 102.

I also noticed that my blood pressure was up, also usually in the afternoon and into the evening. In the mornings, my blood pressure was fairly normal, e.g. 111/76. But by the afternoon, I was getting higher readings, e.g. 128/85, 122/83, 119/85. Even at night, I was sometimes getting readings such as 121/85, 125/84. Those aren't terrible readings, but a diastolic reading of 80-89 is still considered to be high blood pressure (Hypertension State 1). It's also more problematic for someone to have a diastolic of over 80 if there are other health issues such as kidney disease. And a systolic reading of 120-129 is also considered elevated. Both the systolic and diastolic readings I was getting were definitely higher that what I was getting before I started the Vyvanse, usually being under 120/80.

I then remembered an article I had read in Additude magazine called "10 Medication Fallacies Even Some Doctors Believe" by Gina Pera in which quotes a well known Canadian ADHD specialist named Dr. Margaret Weiss who disputes the idea commonly held by many doctors that people with high blood pressure shouldn't be taking a stimulant to treat their ADHD:

However, Weiss dashes the common myth that hypertension precludes taking ADHD medication: “I would say that it is never a contraindication. You treat the hypertension first. And, in fact, there are medications for ADHD that lower blood pressure.” These include generic guanfacine and its longer-acting brand-name formulation, Intuniv, which can lower both systolic and diastolic blood pressure. These medications are often used as an alternative to, or in conjunction with, stimulants.

So, I decided last week to try the Intuniv (1 mg in the morning) that my doctor had prescribed for me 10 months ago to see if it helped with my rising blood pressure and pulse. The results have been quite good. I'm now typically getting blood pressure readings in the afternoon and early evenings since I started the Intuniv of 110/76 or 114/72. Later at night, I'm typically getting readings like 101/68 or 104/69. My pulse is also tending to be down in the 80s now.

In terms of other benefits from the Intuniv after the first week, I'm not completely sure yet. My main impression so far is that it kind of takes some of the edge or intensity off of how I feel. Especially when I'm hyperfocused and am working very intently on something, I can feel very intense and a little bit hard driven. I think I've always felt like this, but the Vyvanse might have made this feeling stronger. The Intuniv seems to have softened that somewhat. I think that I feel a little bit more mellow somehow.

Dr. Charles Parker has a little to say about Intuniv at his blog site, CorePsych. He says that Intuniv can sometimes help with "anxiety that appears more cognitive than affective, more mental worries than somatic feelings." I'm not completely sure that I understand the distinction that Parker is making between the two different kinds of anxiety. But I think that I do often have a kind of very low grade mental anxiety, although not the kind of anxiety that I might feel in the pit of my stomach or that would make me have a sense of dread about something that might happen. I think that the Intuniv does help a little with whatever it is that I experience.

I've got an appointment with my doctor next week and plan to tell him that the raised dose of my Vyvanse seems to have raised my pulse and my blood pressure somewhat. And I'll also tell him about my experience with the Intuniv so far and whether it would be worth my continuing to take it or not. Or maybe we should lower the dose of my Vyvanse back to 40 mg instead.

And I should add that I haven't had any of the side effects from Intuniv that some people have described. In particular, it hasn't made me feel tired or sleepy or given me insomnia at the 1 mg dose I'm taking.